MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH V40 COCR LFIT HEAD 44MM/+0; HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.

STRYKER ORTHOPAEDICS-MAHWAH V40 COCR LFIT HEAD 44MM/+0; HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.
Catalog Number 6260-9-144
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Edema (1820); Inflammation (1932); Necrosis (1971); Pain (1994); Injury (2348); Reaction (2414)
Date of Event 12/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicates that the reported devices were manufactured and accepted into final stock with no reported discrepancies.The complaint history review indicated that there were no similar events for the reported lot.Lot specific voluntary recall was initiated for the lfit v40 cocr heads within scope of a capa.The investigation revealed that only specific catalog numbers and specific lots are impacted by the regulatory action and that the affected lots were manufactured on or before march 4, 2011.The root cause analysis identified a process related anomaly as to the affected sizes and lots.The affected product has all been implanted and/or expired.Not returned.
 
Event or Problem Description
The customer reported in his letter to stryker (b)(4) that he underwent an emergency revision of his accolade / lfit v40 right hip replacement at the (b)(6) hospital, (b)(6) on the (b)(6) 2017 following extreme pain.Supplementary documentation provided by the patient states that during the revision, the surgeon, mr (b)(6) found extensive metallosis from a worn trunnion that was grinding into the bone anterosuperiorly to the socket, a dark grey fluid within the joint, pockets of pseudotumour, bone necrosis and significant muscle damage around the hip.Enclosed njr records show that the primary operation was completed on (b)(6) 2009 at (b)(6) centre by mr (b)(6), and that the patient was revised to a restoration modular conical distal stem, restoration modular cone body, v40 delta ceramic head and a trident constrained liner.The enclosed operation notes state that the patient suffered a greater trochanter fracture during the revision which was fixated with a large dall miles hook plate, 2 x dall miles cables and x 2 large fragment screws.
 
Event or Problem Description
The customer reported in his letter to stryker uk that he underwent an emergency revision of his accolade / lfit v40 right hip replacement at the princess royal hospital, haywards heath on the (b)(6) 2017 following extreme pain.Supplementary documentation provided by the patient states that during the revision, the surgeon, mr ps, found extensive metallosis from a worn trunnion that was grinding into the bone anterosuperiorly to the socket, a dark grey fluid within the joint, pockets of pseudotumour, bone necrosis and significant muscle damage around the hip.Enclosed njr records show that the primary operation was completed on 3rd october 2009 at the sussex orthopedic nhs treatment centre by mr tm, and that the patient was revised to a restoration modular conical distal stem, restoration modular cone body, v40 delta ceramic head and a trident constrained liner.The enclosed operation notes state that the patient suffered a greater trochanter fracture during the revision which was fixated with a large dall miles hook plate, 2 x dall miles cables and x 2 large fragment screws.
 
Additional Manufacturer Narrative
An event regarding wear involving an metal head was reported.The event was confirmed by medical review.Method & results: -product evaluation and results: not performed as no products were returned.-clinician review: a review of the provided medical records and/or x-rays by a clinical consultant indicated: " the patient underwent a primary press-fit tha on october 3, 2009.This hip reportedly went on to failure due to wear between the femoral head and the trunnion and required revision.The operative findings revision surgery included extensive metallosis from worn trunnion.The trunnion was found to be grinding into the bone anterosuperiorly above the acetabulum.Proximal 150mm dark grey fluid was found within the joint.Significant muscle necrosis of the obturator piriformis and gluteus minimus and partial necrosis of the gluteus medius was observed.The components themselves were well fixed however necrosis of the bone from the socket and trochanteric portion of the femure was identified.During the revision procedure thorough debridement and removal of necrotic tissue was carried out.The accolade stem was carefully removed with flexible osteotomes however an inadvertent fracture trochanter occurred requiring internal fixation with a dall-miles hook plate and cables." -product history review: review of the product history records indicates devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there have been no other events for this lot.Conclusions: the event of wear was confirmed based on the provided medical review.Review of the provided medical review revealed that "review of these records confirms a revision tha for "wear between the head and trunnion" occurred, along with metallosis and soft tissue bone destruction however, the root cause cannot be determined as insufficient information was available" further information such as implant retrieval with material analysis, operative reports, dated pre and post op x-rays/ imaging from the index and revision surgeries, outpatient office/clinic notes and surgical pathology reports are needed to complete the investigation for determining root cause.The subject device has been identified to be within scope of a recall.Lot specific voluntary recall was initiated for the lfit v40 cocr heads.The investigation revealed that only specific catalog numbers and specific lots are impacted by the regulatory action and that the affected lots were manufactured on or before march 4, 2011.The root cause analyses identified a process related anomaly as to the affected sizes and lots.The affected product has all been implanted and/or expired.No further investigation for this event is possible at this time as insufficient information was received by stryker orthopaedics.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
V40 COCR LFIT HEAD 44MM/+0
Common Device Name
HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7616959
Report Number0002249697-2018-01893
Device Sequence Number1555296
Product Code JDI
UDI-Device Identifier07613327032734
UDI-Public07613327032734
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 08/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2014
Device Catalogue Number6260-9-144
Device Lot NumberMHA5R2
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/23/2018
Supplement Date Received by Manufacturer07/26/2018
Initial Report FDA Received Date06/19/2018
Supplement Report FDA Received Date08/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2249697-05-07-2018-003-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age77 YR